Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 57, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 7:15 PM EDT for Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 20, 2023, 8:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lincoln County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:45 PM EDT | TSTM WND DMG | Lincolnton, GA | Lincoln county emergency manager reported trees down in Lincolnton. Time estimated by radar. |
| Jul 20, 7:48 PM EDT | TSTM WND DMG | 2 Ene Lincolnton, GA | Lincoln county emergency manager reported around a dozen trees down within a 2 mile radius of Lincolnton. Time estimated by radar. |
| Jul 20, 7:55 PM EDT | TSTM WND GST 49 | 4 N Thomson, GA | Thomson-McDuffie county airport AWOS measured a peak wind gust of 49 mph. |
| Jul 20, 7:57 PM EDT | TSTM WND DMG | 6 Ne Lincolnton, GA | Lincoln Co EM reported multiple trees down in Elijah State Park. Time estimated. |
| Jul 20, 7:58 PM EDT | TSTM WND DMG | 1 Ene Plum Branch, SC | Emergency Manager reported tree on house on house with person trapped inside. Person removed safely. No injuries. Time estimated by radar. |
| Jul 20, 8:00 PM EDT | TSTM WND DMG | 1 Ene Mccormick, SC | McCormick county emergency manager reported widespread trees down across the county. |
| Jul 20, 8:00 PM EDT | TSTM WND DMG | 4 Ne Mistletoe Sp, GA | Trained spotter reported multiple downed trees on hwy 47 just south of Strom Thurmond Lake. Time estimated by radar. |
| Jul 20, 8:00 PM EDT | TSTM WND DMG | 4 Nnw Mistletoe Sp, GA | Public report of part of a roof blown of a boat shed on Strom Thurmond Lake and multiple trees down in neighborhood. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:43 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS52 KCAE 202315
SVRCAE
GAC181-189-SCC065-210015-
/O.NEW.KCAE.SV.W.0057.230720T2315Z-230721T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
715 PM EDT Thu Jul 20 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern McDuffie County in east central Georgia...
Lincoln County in east central Georgia...
McCormick County in central South Carolina...
* Until 815 PM EDT.
* At 714 PM EDT, severe thunderstorms were located along a line
extending from Russell State Park to Woodville to Mansfield, moving
east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mccormick
County Airport, Thomson-McDuffie County Airport, Wrightsboro,
Parksville, Plum Branch, Bordeaux, Sweetwater Park, Thomson Fire
Department, Knox Scout Reservation, Double Branches, Fishing Creek
Public Hunting Area, Curry Hill, Chennault, New Hope, Long Cane
Creek Picnic Area and Hickory Knob State Resort Park.
This includes Interstate 20 in Georgia between mile markers 167 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3365 8249 3398 8265 3396 8257 3402 8259
3408 8248 3406 8233 3397 8230 3402 8225
3397 8218 3398 8207 3393 8216 3387 8215
3369 8228 3364 8244 3355 8244 3354 8240
3348 8244 3344 8258 3360 8265
TIME...MOT...LOC 2314Z 291DEG 32KT 3416 8276 3369 8310 3350 8372
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BC1 follow-up statement
480
WWUS52 KCAE 202352
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
752 PM EDT Thu Jul 20 2023
GAC181-189-SCC065-210015-
/O.CON.KCAE.SV.W.0057.000000T0000Z-230721T0015Z/
McDuffie GA-Lincoln GA-McCormick SC-
752 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN MCDUFFIE...LINCOLN AND MCCORMICK COUNTIES...
At 751 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Troy to near Sharon to near
Eatonton, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management reported several trees down in the
town of Lincolnton at 7:45 pm.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Thomson, McCormick, Lincolnton, Elijah Clark State Park, Mccormick
County Airport, Thomson-McDuffie County Airport, Wrightsboro,
Parksville, Plum Branch, Bordeaux, Sweetwater Park, Thomson Fire
Department, Knox Scout Reservation, Double Branches, Fishing Creek
Public Hunting Area, Curry Hill, Chennault, New Hope, Long Cane Creek
Picnic Area and Hickory Knob State Resort Park.
This includes Interstate 20 in Georgia between mile markers 167 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3365 8249 3398 8265 3396 8257 3402 8259
3408 8248 3406 8233 3397 8230 3402 8225
3397 8218 3398 8207 3393 8216 3387 8215
3369 8228 3364 8244 3355 8244 3354 8240
3348 8244 3344 8258 3360 8265
TIME...MOT...LOC 2351Z 291DEG 32KT 3404 8240 3357 8274 3339 8336
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 2:11 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 211 PM EDT Thu Jul 20 2023 .SYNOPSIS... An upper disturbance will move in today and increase thunderstorm chances across much of the area. A Slight risk of severe weather, mainly afternoon and into the evening, with damaging winds possible. Temperatures fall back into the normal range this weekend as a cold front sags into the Southeast providing support for increased cloud cover and rain chances. Seasonable weather expected for much of next week with near normal temperatures and moisture over the area. && .NEAR TERM /THROUGH TONIGHT/... Observations early this afternoon show two mesoscale convective systems (MCSs), one moving into the Upstate and one moving into southern KY. These will be the disturbances to watch today as the overall flow remains out of the NW. Fairly robust instability/differential heating boundary across the area currently in place. In the southern area, already seeing in SPC mesoanalysis that surface based instability is quite high, exceeding 4000 J/kg of CAPE. As the second MCS approaches the area late this afternoon into this evening, it will likely move towards the area of highest instability into the CSRA with HiRes guidance trending a bit farther SW with severe potential, noted by a shift in the NCAR neural network highest severe probs shifting towards eastern Georgia. Indications that severe potential will be higher with this second MCS due to an increase in shear into this evening with deep layer shear on the order of 35 knots or so which will support better organization of storms along with an 850mb jet. Noting in convective observations that storms are developing along the instability gradient which is expected to continue which would favor storm development in the southern half of the forecast area. Some things potentially working against severe potential this evening are the possibility that we mix dew points out this afternoon and evening with a fairly atypical (for July) westerly surface wind component. Noticing this beginning to happen in central Georgia but still seeing dew points in the low to mid 70s for now. Also the best upper level support will be associated with a shortwave that will move across the north which the MCS this evening will likely move away from, losing out on this lift. Slight risk continues to seem reasonable for today, although seeming to be more likely for the southern portion of the area this evening with damaging wind gusts the main threat. There is the potential for an additional MCS to move into the area tonight, shortly after midnight associated with a bit weaker shortwave in southern MO but should lose out of instability tonight at the surface and storms should become elevated. Temperatures expected to be a bit hotter today, especially if we are able to mix more efficiently. Highs in the low 90s north to mid or possibly upper 90s south, especially if dew points mix out. Heat index maxes out around to just above 105F so will continue to forego heat advisory mention. Persistence for lows, so mid 70s on target. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday will be warm with highs a few degrees above normal. 850mb temperatures are progged be to be slightly warmer than the previous day. Combined with downslope flow we should see highs in the mid 90s once again. Models show some drier air impinging on the northern FA during the afternoon keeping PWAT values around 1.75 inches. Apart from a lee side trough there appears to be little forcing for convection. Given the weak forcing and drier airmass we expect only isolated to widely scattered convection during the afternoon. Isolated damaging downburst winds are possible if deep convection can develop due to mid- level dry air leading to DCAPE values from 750 to 1000 J/kg. Weak shortwave energy and elevated instability may allow for storms to linger into the evening but convective activity overall is expected to decrease overnight. Lows will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A cold front will drop into the Deep South this weekend as upper level troughing amplifies over the eastern US. The stalled frontal boundary will be near or over the forecast area through early next week before becoming washed out. The boundary will serve as the focus for diurnally driven convection each afternoon. The highest PoPs will be favored across the southern and eastern FA where moisture may be higher depending on the positioning of the frontal boundary. Shortwave troughs will also periodically round the base of the broader trough working to enhance convective development through early next week. From mid week through the end of the forecast period 500mb height rises are favored with near normal atmospheric moisture. Global ensembles suggest the forecast area may be under an upper level weakness between two ridges. Near normal atmospheric moisture and weak flow suggest a seasonable pattern of diurnally driven airmass convection with near normal temperatures through the remainder of the long term. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... Scattered cumulus field currently over the terminals around 5000 feet. Scattered showers and thunderstorms developing this afternoon and evening, although there is some uncertainty as to how they impact the terminals. Highest chance for storms to be near OGB/AGS/DNL this evening, diminishing tonight. Another disturbance moves in shortly after midnight but confidence is more limited that this will generate convection that will cause restrictions at the terminals. Winds remain breezy out of the west today and likely remain elevated into the overnight, preventing fog from forming. Winds increase once again out of the west late tomorrow morning between 5 to 10 kts. EXTENDED AVIATION OUTLOOK...Isolated to widely scattered thunderstorms developing each afternoon with a cold front approaching this weekend. Limited potential for early morning stratus and fog this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 457 AM EDT Thu Jul 20 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 457 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a Slight (2/5) risk for severe weather this afternoon and evening with damaging winds being the main threat. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 5:06 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
506 PM EDT Thu Jul 20 2023
SCZ031-038-202130-
Clarendon SC-Sumter SC-
506 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of central Clarendon
and central Sumter Counties through 530 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcolu, or near Manning, moving east at 25 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manning, Alcolu, Turbeville, Paxville, Gable, Brogdon, Foreston and
Lakewood.
This includes Interstate 95 between mile markers 115 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3355 8007 3369 8038 3387 8032
3390 7995 3388 7994 3389 7988
TIME...MOT...LOC 2105Z 275DEG 23KT 3375 8018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Jul 20, 5:20 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Thu Jul 20 2023
SCZ035-041-202200-
Barnwell SC-Bamberg SC-
520 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central
Barnwell and southwestern Bamberg Counties through 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bamberg, Denmark, Ehrhardt, Hilda, Olar, Govan and Bamberg County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 8131 3329 8128 3335 8104 3332 8098
3306 8101 3304 8105
TIME...MOT...LOC 2120Z 284DEG 18KT 3325 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Jul 20, 5:49 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Thu Jul 20 2023
SCZ038-202215-
Clarendon SC-
549 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Clarendon County through 615 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Santee Cooper Regional Airport, or 9 miles southeast of
Manning, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 8000 3351 8010 3362 8020 3374 8011
3372 7998
TIME...MOT...LOC 2149Z 305DEG 13KT 3363 8008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:40 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 65 min |
| Jul 20, 5:06 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 20, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 35 min |
| Jul 20, 5:20 PM EDT | Special Weather Statement | CAE | Bamberg | 40 min |
| Jul 20, 5:49 PM EDT | Special Weather Statement | CAE | Clarendon | 26 min |
| Jul 20, 7:58 PM EDT | Special Weather Statement | CAE | Sumter | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.